North Carolina, 2008

Damaging Wind in North Carolina, July 8, 2008

July 8, 2008 · NWS RNK · 1 event in 1 county or zone

Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 6:35 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 8, 6:35 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT TUE JUL 8 2008

.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN PIEDMONT SHIFTS EAST OF THE
FORECAST AREA THIS EVENING BUT STILL SOME SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. A FRONT OVER
THE UPPER MIDWEST WILL MAKE SLOW PROGRESS TOWARD THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. MORE ORGANIZED STORMS CAN BE
EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
HAVE INCREASE PRECIPITATION CHANCES IN THE NEAR TERM AS A LINE OF
CONVECTION MAKES ITS WAY EASTWARD ACROSS THE AREA. REMAINDER OF
THE FORECAST WILL REMAIN AS IS WITH THE CONTINUED POTENTIAL FOR
SHOWERS AND STORMS INTO THE OVERNIGHT AFTER THIS FIRST ROUND.

THERE IS A CHANCE THAT RIDGING BUILDING IN ALOFT OVERNIGHT COULD
SUPPRESS SHOWERS DEVELOPMENT IN THE MORNING AND WITH AN INCOMING COLD
FRONT FROM THE NORTHWEST...THE POTENTIAL FOR SEVERE WEATHER COULD
INCREASE WITH A SATURATED ATMOSPHERE AND HIGH INSTABILITIES IN THE
AFTERNOON. THE COLD FRONT WILL BE IN THE OHIO VALLEY DURING THE
AFTERNOON AND WILL NOT ENTER THE AREA UNTIL LATE AFTERNOON OR EARLY
EVENING. THIS FRONT WILL BE HUNG UP UNTIL A SURFACE WAVE TRACKS
ALONG IT AND MOVES TO THE MASON DIXON LINE AROUND MIDNIGHT THURSDAY.

WILL RUN MUGGY TEMPERATURES CLOSE TO MAV TONIGHT. ON WEDNESDAY...THE
UPPER LOW WILL BE OUT OF THE AREA AND BEING AHEAD OF THE FRONT...WE
SHOULD BE A FEW DEGREES WARMER THAT WHAT WE HAVE BEEN AND AROUND
SEASONABLE LEVELS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE SURFACE LOW RIDING ALONG THE FRONT SHOULD BE NEAR THE NJ COAST
BY THURSDAY MORNING. THIS SHOULD HAVE THE FRONT TO AT LEAST THE
VA/NC BORDER...IF NOT IN NC THURSDAY MORNING. HIGH PRESSURE AND
NORTHERLY WINDS WILL USHER IN A NEW WEATHER PATTERN WITH DRIER AND
MORE COMFORTABLE TEMPERATURES THROUGH THE PERIOD. THIS SURFACE HIGH
WILL RESIDE IN THE REGION THROUGH FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL SLIDE OFF THE EAST COAST OVER THE
WEEKEND. THIS WILL BRING SOUTHERLY FLOW ACROSS THE AREA WITH A
RETURN OF HEAT AND HUMIDITY BY THE END OF THE WEEKEND. MODELS ARE
SHOWING A WEAK FRONT AND/OR OVER RUNNING MOISTURE ON SUNDAY TO
INCREASE THE THREAT FOR RAIN OVER THE MOUNTAINS. MODELS HAVE NOT
BEEN CONSISTENT WITH LOCAL LONG TERM FORECAST. THEREFORE...WILL KEEP
POPS LOW (20/30) FOR THIS FORECAST PACKAGE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED TSTMS AND SHOWERS ASSOCIATED WITH COLD POOL ALOFT THIS
EVENING WILL MOVED EAST ACROSS OUR EASTERN CWA. AREAS OF FOG WILL
DEVELOP OVERNIGHT WITH CLEARING OVERNIGHT. MVFR FOG...POSSIBLY IFR
COULD FORM AT LWB TONIGHT.

MODELS HAVE A PREFRONTAL AREA OF SHOWERS/TSTMS MOVING INTO THE WEST
WEDNESDAY MORNING AND THEN PROGRESSING EAST ACROSS THE AREA...SO I
HAVE PUT IN VCNTY TSTMS FOR ALL SITES WEDNESDAY BEGINNING 14Z IN
THE WEST AT BLF AND AT 17Z IN DANVILLE.

COOL FRONT PASSES ACROSS THE REGION WEDNESDAY EVENING. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD WED AFT/EVENING
BRINGING MVFR OR EVEN BRIEF IFR CONDITIONS. WILL BE A THREAT FOR
VERY HEAVY RAIN...POSSIBLY STRONG WINDS AND HAIL.

FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR TSTMS
MAINLY AT DANVILLE. SLIGHTLY DRIER AIR WILL WORK INTO MOST OF THE
AREA FOR THE END OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...DS/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/KK
Hazardous weather outlook, Jul 8, 2:41 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT TUE JUL 8 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS
MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

RCS

In the hours before

Special weather statement, Jul 8, 5:38 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT TUE JUL 8 2008

NCZ004-005-VAZ032-043-082345-
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
638 PM EDT TUE JUL 8 2008

...GUSTY WINDS EXPECTED WITH A CLUSTER OF THUNDERSTORMS...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STUART...OR ABOUT 5 MILES
SOUTHWEST OF CRITZ...MOVING EAST AT 21 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...SANDY RIDGE...PRESTONVILLE AT 650 PM EDT...PENNS STORE
AT 655 PM EDT...SPENCER AT 700 PM EDT...AYERSVILLE AT 705 PM EDT...
HORSE PASTURE...MAYODAN AT 715 PM EDT...PRICE AT 720 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 8, 6:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     3 E EAGLE ROCK          37.63N 79.75W
07/08/2008                   BOTETOURT          VA   PUBLIC

            2 TREES DOWN ON RT 43. NICKEL HAIL.

&&

RSTONEFI
Local storm report, Jul 8, 6:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             3 E EAGLE ROCK          37.63N 79.75W
07/08/2008  E0.88 INCH       BOTETOURT          VA   PUBLIC

&&

RSTONEFI
Special weather statement, Jul 8, 6:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT TUE JUL 8 2008

VAZ033>035-044-045-058-090030-
HALIFAX VA-FRANKLIN VA-AMHERST VA-PITTSYLVANIA VA-BEDFORD VA-
CAMPBELL VA-
723 PM EDT TUE JUL 8 2008

...A LINE OF THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY
RAINFALL...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
BIG ISLAND TO 7 MILES SOUTHEAST OF PENHOOK...MOVING EAST AT 23 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...PITTSVILLE AT 730 PM
EDT...GOODE AT 735 PM EDT...BIG ISLAND...LEESVILLE AT 740 PM EDT...
COLEMAN FALLS...GRETNA AT 745 PM EDT...NAOLA...FOREST AT 750 PM
EDT...TIMBERLAKE...HURT AT 755 PM EDT...

EXPECT RAINFALL AMOUNTS APPROACHING ONE HALF INCH DURING THE NEXT
HOUR...FREQUENT LIGHTNING...AND WIND GUSTS APPROACHING 45 MPH.
BOATERS ON SMITH MOUNTAIN LAKE ARE ENCOURAGED TO SEEK SHELTER.

DS
Local storm report, Jul 8, 6:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     FIELDALE                36.70N 79.95W
07/08/2008                   HENRY              VA   FIRE DEPT/RESCUE

            2 LARGE TREES DOWN ON KOEHLER ROAD

&&

RSTONEFI
Local storm report, Jul 8, 7:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
07/08/2008                   FRANKLIN           VA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN ROCKY MOUNT.

&&

KKOSTURA

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caswell

When
July 8, 7:10 PM EST
Where
Caswell County, 0.37 mi NE of Park Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.483, -79.395

Two trees were blown down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124465.